Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS La Crosse, WI

September 13, 2005Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 13, 2005, 3:28 PM CDT for Trempealeau County, Wisconsin. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2005, 3:28 PM CDT (20:28 UTC)
Expired
Sep 13, 2005, 3:43 PM CDT
In force
15 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 34 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 2:20 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 132028
SVRARX
WIC121-132100-
/O.NEW.KARX.SV.W.0103.050913T2028Z-050913T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 400 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS OVER
  GALESVILLE...OR ABOUT 14 MILES SOUTHEAST OF ARCADIA. THE SEVERE
  THUNDERSTORM WAS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETTRICK AND IDUNA AROUND 335 PM...
  BEACH CORNERS AND HIGHWAY 95 AND COUNTY D AROUND 340 PM...
  HEGG AROUND 345 PM...
  BLAIR AROUND 350 PM...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

LAT...LON 4407 9123 4408 9128 4407 9131 4404 9135
      4400 9134 4412 9150 4416 9144 4442 9117
      4412 9116

$$

BOYNE
2 follow-up statements
000 
WWUS53 KARX 132036
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CDT TUE SEP 13 2005

WIC121-132100-
/O.CON.KARX.SV.W.0103.000000T0000Z-050913T2100Z/
TREMPEALEAU WI-
336 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR TREMPEALEAU COUNTY...

AT 336 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH AND PENNY SIZE
HAIL OVER GALESVILLE...OR ABOUT 13 MILES SOUTHEAST OF ARCADIA. THE
SEVERE STORM WAS MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEACH CORNERS AND HIGHWAY 95 AND COUNTY D AROUND 345 PM...
  HEGG AROUND 350 PM...
  BLAIR AROUND 355 PM...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4407 9123 4408 9128 4407 9131 4404 9135
      4400 9134 4412 9150 4416 9144 4442 9117
      4412 9116

$$

BOYNE
000 
WWUS53 KARX 132043
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
343 PM CDT TUE SEP 13 2005

WIC121-132053-
/O.CAN.KARX.SV.W.0103.000000T0000Z-050913T2100Z/
TREMPEALEAU WI-
343 PM CDT TUE SEP 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR TREMPEALEAU COUNTY HAS BEEN
CANCELLED...

IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE SEVERE
THUNDERSTORM WARNING FOR TREMPEALEAU COUNTY HAS BEEN CANCELLED.

LAT...LON 4407 9123 4408 9128 4407 9131 4404 9135
      4400 9134 4412 9150 4416 9144 4442 9117
      4412 9116

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:07 PM CDT, 21 minutes earlier.

Area forecast discussion, Sep 13, 3:07 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT TUE SEP 13 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

FORECAST CONCERNS ARE ON SEVERE WEATHER THREAT THIS EVENING...THEN
MAINLY TEMPERATURES THROUGH THE REMAINDER OF THE PERIOD.

18Z SURFACE ANALYSIS SHOWS COLD FRONT MOVING THROUGH SOUTHEAST
MINNESOTA. STRONG TO SEVERE CONVECTION LIFTING NORTHEASTWARD OUT OF
IOWA INTO THE AREA AHEAD OF ADVANCING SHORTWAVE. TRENDS HAVE BEEN
FOR LESS ORGANIZATION WITH TIME. HOWEVER WITH STRONG INSOLATION
EARLIER THIS AFTERNOON CAPES AHEAD OF THE FRONT ARE AROUND 3000 J/KG.
IN ADDITION...BLUE RIVER WI PROFILER SHOWS MODERATE LOW-LEVEL FLOW
INCREASING TO 50 KT FROM THE SOUTHWEST AT MID LEVELS...RESULTING IN
BULK SHEAR VALUES IN THE 0-6 KM LAYER OF 40 TO 50 KNOTS. PER
COORDINATION WITH SPC...NEW WATCH NOW IN EFFECT ACROSS MOST OF THE
REST OF THE FORECAST AREA.

12Z 13SEP05 MODELS IN GOOD AGREEMENT WITH OVERALL PATTERN
TRANSITIONING FROM SOUTHWEST FLOW ALOFT ACROSS FORECAST AREA TO A
MORE ZONAL FLOW BY THE END OF THE PERIOD.

IN THE NEAR TERM...CONVECTION WILL CONTINUE AHEAD OF THE FRONT
THIS EVENING AS IT SAGS SOUTHEASTWARD ACROSS THE AREA. EXPECT SEVERE
THREAT MAINLY EARLY THIS EVENING ACROSS THE SOUTHEAST HALF OF THE
FORECAST AREA. GIVEN SHEAR AND INSTABILITY PARAMETERS EXPECT
MAINLY A WIND AND HAIL THREAT. STRONG COLD ADVECTION THEN TAKES OVER
LATER TONIGHT WITH TIME HEIGHT CROSS SECTIONS OF RELATIVE HUMIDITY
SHOWING CLEARING SKIES LATE. ALTHOUGH WINDS SHOULD REMAIN UP A LITTLE
TONIGHT WILL LIKELY SEE SOME FOG BY MORNING...ESPECIALLY IN THE
VALLEY LOCATIONS.

HIGH PRESSURE THEN BUILDS IN FOR WEDNESDAY WITH MUCH LOWER
HUMIDITIES AND MORE SEASONAL TEMPERATURES. WITH FLOW BECOMING MORE
ZONAL...NEXT WAVE EXPECTED TO TRAVERSE ALONG THE U.S/CANADIAN BORDER
THURSDAY THROUGH FRIDAY. BEST FORCING LOOKS TO REMAIN TO OUR NORTH
WITH ONLY SOME MID OR HIGH LEVEL CLOUDS TO MANIFEST ITSELF IN OUR
AREA. THUS HAVE PULLED THE LOW POPS OUT OF THE NORTHWEST SECTIONS OF
THE FORECAST AREA. FORCING WITH THIS THEN REMAINS TO OUR NORTH ALL
THE WAY THROUGH FRIDAY.

AS FOR TEMPERATURES...EXPECT MUCH COOLER READINGS OVER THE NEXT FEW
DAYS. GUIDANCE NUMBERS IN REASONABLE AGREEMENT AND IN LINE WITH
CURRENT GRIDDED DATABASE. THIS MADE ONLY SOME MINOR ADJUSTMENTS.

.LONG TERM...SATURDAY THROUGH TUESDAY

MEDIUM RANGE MODELS CONTINUE TO SHOW SOME DIFFERENCES THROUGH THE
PERIOD. ALL AGREE ON TAKING TROUGH ACROSS THE WESTERN CONUS AND
TRANSLATING IT EASTWARD THROUGH THE PERIOD. QUESTION IS ON STRENGTH
AND TIMING. ECMWF WEAKER AND MORE PROGRESSIVE VERSUS THE GFS.
ENSEMBLE MEANS SOMEWHERE IN BETWEEN. THUS CONFIDENCE FACTOR MEDIUM IN
THIS TIME FRAME...ALTHOUGH GIVEN NEARLY ZONAL FLOW WILL LEAN TOWARD
A SLIGHTLY FASTER SOLUTION. AS TROUGH MOVES EASTWARD...CYCLOGENESIS
TO OCCUR IN THE LEE OF THE ROCKIES ON SATURDAY. FRONTAL BOUNDARY
INITIALLY NORTH OF THE AREA AT THE BEGINNING OF THE PERIOD WILL SAG
SOUTHWARD AS TROUGH APPROACHES. POPS WARRANTED FROM SATURDAY NIGHT
THROUGH MONDAY NIGHT. QUESTION THEN WILL BE HOW PROGRESSIVE BOUNDARY
IS IN GETTING THROUGH THE AREA TUESDAY. FOR NOW WILL KEEP POPS
ACROSS THE FAR SOUTH. TEMPERATURES THROUGH THIS TIME FRAME TO BE
NEAR OR SLIGHTLY ABOVE NORMALS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RABERDING
Hazardous weather outlook, Sep 13, 2:25 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT TUE SEP 13 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-141000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
225 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON...
EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN
UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT...
TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS.
THESE WEATHER FEATURES WILL WORK ON THE INSTABILITY ACROSS THE REGION
TO TRIGGER THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING. THE
INSTABILITY AND WIND PROFILES WILL FAVOR SEVERE THUNDERSTORM
DEVELOPMENT...WITH ISOLATED SUPERCELLS ALSO POSSIBLE. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK
DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN
WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO
NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF
THESE STORMS WILL BECOME SEVERE.  THUNDERSTORMS ARE ALSO POSSIBLE
ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AT TIMES THIS AFTERNOON AND EARLY
THIS EVENING. SPOTTER GROUPS SHOULD BE PREPARED TO DEPLOY AS
THUNDERSTORMS APPROACH THEIR AREA. THE MOST FAVORABLE TIMES FOR
ACTIVATION WILL BE THROUGH 6 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Local storm report, Sep 13, 2:14 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             3 N STACYVILLE          43.48N 92.78W
09/13/2005  0.75 INCH        MITCHELL           IA   PUBLIC

&&

SHEA
Special weather statement, Sep 13, 2:21 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT TUE SEP 13 2005

MNZ079-087-088-094>096-WIZ017-029-032>034-041>044-053-140200-
ADAMS-BUFFALO-CLARK-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-
MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
782 IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN MINNESOTA THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHEAST MINNESOTA

FILLMORE              HOUSTON               MOWER
OLMSTED               WABASHA               WINONA

IN WISCONSIN THIS WATCH INCLUDES 10 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 CLARK                 JUNEAU

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN SOUTHWEST WISCONSIN

VERNON

IN WEST CENTRAL WISCONSIN

BUFFALO               JACKSON               LA CROSSE
MONROE                TREMPEALEAU

THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...FRANKLIN...
GLENDALE...INDEPENDENCE...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...ONALASKA...ROCHESTER...RUSHFORD...VIROQUA...
WABASHA AND WINONA.

IAZ008>011-018-019-029-030-WIZ054-055-061-140000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-MITCHELL-
RICHLAND-WINNESHIEK

SEVERE THUNDERSTORM WATCH 781 REMAINS VALID UNTIL 7 PM CDT THIS
EVENING FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND

THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH...
ELKADER...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER AND WAUKON.
Local storm report, Sep 13, 2:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 W PETERSON            43.79N 91.85W
09/13/2005  0.88 INCH        FILLMORE           MN   PUBLIC

            NICKEL SIZE HAIL

&&

SHEA
Local storm report, Sep 13, 2:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             3 N PETERSON            43.83N 91.83W
09/13/2005  1.00 INCH        FILLMORE           MN   PUBLIC

&&

SHEA
Local storm report, Sep 13, 3:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HEAVY RAIN       4 NW DAKOTA             43.95N 91.42W
09/13/2005  1.00 INCH        WINONA             MN   AMATEUR RADIO

            1.00 INCH OF RAIN FELL IN 30 MINUTES.

&&

SHEA
Local storm report, Sep 13, 3:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     NEW HAMPTON             43.06N 92.31W
09/13/2005                   CHICKASAW          IA   LAW ENFORCEMENT

            LARGE BRANCHES DOWN OVER MUCH OF CITY.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:17 PM CDTTornado WarningARXLa Crosse15 min
Sep 13, 4:07 PM CDTSevere Thunderstorm WarningARXVernon23 min
Sep 13, 4:15 PM CDTFlash Flood WarningARXLa Crosse, Trempealeau3 hr
Sep 13, 4:21 PM CDTSevere Thunderstorm WarningARXMonroe24 min
Sep 13, 4:34 PM CDTSevere Thunderstorm WarningARXAdams26 min
Sep 13, 4:43 PM CDTSevere Thunderstorm WarningARXJuneau42 min
Sep 13, 4:59 PM CDTSevere Thunderstorm WarningARXAdams29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.